Better information makes for healthier horses,
Horseadvice.com is where equine science and horse sense intersect.

Discussion on Hives Folloed By Severe Edema

Use the navigation bar above to access articles and more discussions on this topic.
Author Message
Top of pagePrevious messageNext messageBottom of page Link to this message

Julie Pagliaro
New Member
Username: Jpag

Post Number: 1
Registered: 12-2006
Posted on Friday, Dec 15, 2006 - 9:27 am:   Edit PostPrint Post

We have two horses that have had hives one in a while for the last couple of years. This month our QH gelding had hives followed by edema along his belly to the degree that the skin was oozing. We called our vet, who gave him an anti-inflammatory. The hives subsided but it took a few days for the hives to go away. About the time his were starting to go away our 17 yr old. Arab mare also broke out in hives. She started getting the edema under her belly like the gelding but then she starting looking like she was stocked up in the front legs and eventually the hinds. This was much worse the next day and I called vet. Her temp was normal. He told me to keep him informed. The swelling increased to the point were she was swelling all over and her skin is oozing in spots all over her body. The vet gave her banamine for inflammation and a diuretic, Furosemide. The next morning we gave her another diuretic and the edema was down slightly. My vet says if the edema does not go down he will try dexamethasone. I have never seen a horse with this much edema. She looks huge all over and is oozing everywhere. Has anyone had this happen and is there anything else to do besides what we are planning?
Top of pagePrevious messageNext messageBottom of page Link to this message

Robert N. Oglesby DVM
Moderator
Username: Dro

Post Number: 17276
Registered: 1-1997
Posted on Saturday, Dec 16, 2006 - 7:54 am:   Edit PostPrint Post

Julie the article on hives describes the correct treatment for hives. NSAID's like flunixin (Banamine) do not have an actions at this histamine part of the inflammatory cascade that causes hives and the diuretic is purely palative.

The question is why are you having this problem? Though we often see it in single individuals, where cause is difficult to determine as often they are surrounded by horses that don't have symptoms, the fact that you have multiple individuals effected suggest something besides an allergic reaction. Could you list all the foods and supplements you are giving and any topical substances you are putting on the horses? Do you still have any problems with insects in your area of Nevada? Are there any weeds in your pastures?
DrO
Top of pagePrevious messageNext messageBottom of page Link to this message

Julie Pagliaro
New Member
Username: Jpag

Post Number: 2
Registered: 12-2006
Posted on Saturday, Dec 16, 2006 - 10:25 am:   Edit PostPrint Post

Dr. Oglesby,
The foods the horses have in common are whole oats and grass hay. The mare was also on a cup of rice bran and a cup of Purina Athlete. At this time of year we have no insect problems and no pasture or access to any weeds (other than what might be in the hay). We are not using anything topical on either horse. We have stopped the rice bran and athlete temporarily and purchased hay from a different source. Both horses hives subsided before these changes were made. It is the whole body edema we are trying to get rid of now. My vet pulled blood on the mare and everything looks normal. He admits he has never seen a horse swollen to this degree. Her heart sounds fine and temperature is still normal. Last night he gave her dexamethasone and another injection of the diuretic and another this morning. The edema has lessened. Last night her legs looked straight like tree trunks and now you can actually see the shape of the legs. He was saying that if the Dex helped he would probably put her on Prednisone daily for a while as well as a pill form diuretic. I appreciate your time and advice on this matter.
Top of pagePrevious messageNext messageBottom of page Link to this message

Sara Wolff
Member
Username: Mrose

Post Number: 1969
Registered: 1-2000
Posted on Saturday, Dec 16, 2006 - 10:59 am:   Edit PostPrint Post

What about bedding? Has it been windy and could dust with some allergen be blowing around your horses?

We fought this same problem with one of our stallions every fall for several years, and finally figured out he was allergic to one of the brushy weeds in the area. It's very frustrating!!
Top of pagePrevious messageNext messageBottom of page Link to this message

Vicki Zaneis
Member
Username: Vickiann

Post Number: 409
Registered: 3-2005
Posted on Saturday, Dec 16, 2006 - 5:49 pm:   Edit PostPrint Post

Have heard of leg swelling and oozing skin from some toxic weeds, bark or fallen leaves from trees. Your comment about no access to weeds other than what is in the hay concerns me. What IS in the hay? Also, are there any leaves falling into their pasture area that they could ingest? There is a weed called Lantana that can be in hay and that grows in many parts of the WORLD that will cause seriously oozing skin. If I were you I would want some blood work to check organ function. Good luck!
Top of pagePrevious messageNext messageBottom of page Link to this message

Robert N. Oglesby DVM
Moderator
Username: Dro

Post Number: 17282
Registered: 1-1997
Posted on Sunday, Dec 17, 2006 - 8:23 am:   Edit PostPrint Post

Julie as recommended above carefully access the things they have in common, including the hay, but if this is not a toxin, or insect sting, there are some viruses that can produce hives and swelling as you describe. Equine Viral Arteritis comes to mind but the recurring nature over the past few years does not fit well...Hmmm rethink the exposure carefully, there is something we are missing.
DrO
Top of pagePrevious messageNext messageBottom of page Link to this message

Julie Pagliaro
New Member
Username: Jpag

Post Number: 3
Registered: 12-2006
Posted on Sunday, Dec 17, 2006 - 10:12 am:   Edit PostPrint Post

The Dexamethasone has helped immensely. The swelling in the legs in down by 75%. The rest of the mare is also greatly improved. Now I know we are treating the symptoms and have not found the cause. I suspect the hay or something airborne. Las Vegas is still growing so there is a lot of construction going on and kicking up dust. Being in the desert in winter there really is nothing growing for her to eat and we have no pasture. It's not bedding because they are in dirt corrals.
Top of pagePrevious messageNext messageBottom of page Link to this message

Robert N. Oglesby DVM
Moderator
Username: Dro

Post Number: 17288
Registered: 1-1997
Posted on Sunday, Dec 17, 2006 - 7:20 pm:   Edit PostPrint Post

Don't be so hard on the Dex, if the problem is a primary immune OVER reaction you are treating the disease process though removing the cause if possible would be preventive.

After control of the inflammation the point is to get to the lowest effective dose. Though I am not suggesting you have two horses effected with autoimmune disease, the process of seeking the lowest effective dose and eventually weaning off the Dex or switching to the better long term alternate day therapy with prednisolone (not prednisone) is explained at Diseases of Horses » Skin Diseases, Wounds, and Swellings » Hair and Coat Problems / Itching / Irritated Skin » Autoimmune Skin Disorders: Bullous and Pemphigus.
DrO
Top of pagePrevious messageNext messageBottom of page Link to this message

LL
Member
Username: Frances

Post Number: 324
Registered: 3-2004
Posted on Monday, Dec 18, 2006 - 3:57 am:   Edit PostPrint Post

Now I'm confused - isn't prednisone the treatment that DOESN'T work in horses, and prednisolone the one that does?
Top of pagePrevious messageNext messageBottom of page Link to this message

Robert N. Oglesby DVM
Moderator
Username: Dro

Post Number: 17292
Registered: 1-1997
Posted on Monday, Dec 18, 2006 - 8:00 am:   Edit PostPrint Post

Yes LL and thank you for the correction. I will correct it above. This issues is carefully explained in the articles referenced above.
DrO
Post a Message to this Discussion
Posting
Instructions:
Full Service Members may post to this discussion and should address the orignial poster's concerns or other information posted here. New questions about your horse should be started in a new discussion. Use the navigation bar at the top of this page to return to the parent article and review the article and existing discussions. If your question remains unanswered "Start a New Discussion", the link is under the list of discussions at the bottom of the article.
Post:
Bold text Italics Underline Create a hyperlink Insert a clipart image

Username:
Password:
Options: Enable HTML code in message
Automatically activate URLs in message
Action:
Home Page | Todays Discussions | Search | Top of Page Administration
  http://www.horseadvice.com
is The Horseman's Advisor
Helping Thousands of Equestrians, Farriers, and Veterinarians Every Day
All rights reserved, © 2014
Horseadvice.com is a BBB Accredited Business. Click for the BBB Business Review of this Horse Training in Stokesdale NC